This is a case of an young patient with repeated ingestion of Datura and the management of the patient with Neostigmine with benzodiazepam .
16 yrs old patient with history of past psychiatric illness on SSRI was admitted in ER with ingestion of Datura Stranmonium . He has past similar history but very mild in nature.
On arrival in ER , patient was very restless and agitated with psychotic behavior. He had high temperature (102.2 degree F). He had tachycardia, dry skin and mucosa and urinary incontinence. After initial resuscitation patient was electively intubated and put on mechanical ventilation. He was given activated charcoal and started on midazolam infusion. As the poisoning was severe in nature we started him on Neostigmine in fusion at the rate of 0.5 mg/Hour.
The Neostigmine and Midazolam infusions were continued for 24 hrs. His neurological status was assessed. On successful assessment and satisfactory recovery he was gradually weaned off from mechanical ventilator and extubated. One day next he was discharged from ICU to ward.
DATURA STRAMONIUM (DS) is a hallucinogenic plant found in urban as well as rural areas and was used sometimes as a recreational agent for its euphoric effects in low dose.Its toxicity is due to its content Tropane Alkaloids, the contained atropine, L-hyoscyamine and L- Scopolamine which causes anticholinergic syndrome that results in inhibition of central as well as peripheral muscuranic neurotransmission . Typical symptoms of Datura poisoning manifests as confusion, Psychosis, agitation, seizure and coma in severe cases. Other symptoms include dry skin, dry mucosa, flushing, sinus tachycardia, decreased bowel activity, urinary incontinence and respiratory failure. Rhabdomyolysis and fulminant hepatitisare also seen in rare cases. Datura toxicity usually occurs within 60 mins of ingestion and clinical symptoms may persists upto 48 hrs.
Datura poisoning can sometimes be very fatal if not treated adequately and timely. Specially elective intubation and mechanical ventilation early is very safe for the patients. Use of midazolam and neostigmine infusion is found to be very effective in our case. So we recommend this measures in urgent and effective manners.
Thanks for submitting your comment!